Utah, 2005

Debris Flows and Flood in Utah, February 19 to 21, 2005

February 19 to 21, 2005 · NWS SLC · 3 events in 3 counties and zones

A warm moist Pacific Storm featured a large mudslide in South Weber which measured 200 feet long and 60 feet wide and cover a portion of SR 60. A barn was also destroyed in the slide.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A warm moist Pacific Storm featured a large mudslide in South Weber which measured 200 feet long and 60 feet wide and cover a portion of SR 60. A barn was also destroyed in the slide. Mudslides in Provo Canyon temporarily closed a 3-mile stretch of US Route 189 as well. Rainwater and snowmelt caused the Santa Clara river to rise above its banks and cover a bridge.Some heavier rainfall (liquid water equivalents) were, Brighton Crest (2.61), Snowbasin (2.60), Sundance (2.05), Zion Canyon 1.75, Zion NP 1.68, Solitude (1.44), East Layton 1.41, Layton Bench 1.39, The Canyons (1.14), NE Ogden Bench 1.07, St. George 1.06, Brianhead (0.90), Layton 0.88, Kanab, 0.88, Pleasant Grove 0.83 and Provo 0.57.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 19, 4:15 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 19, 4:15 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MST SAT FEB 19 2005

.SYNOPSIS...A MOIST SOUTHWEST FLOW WITH A SERIES OF EMBEDDED WEATHER
DISTURBANCES WILL CONTINUE OVER THE AREA THROUGH THE EARLY PART OF
NEXT WEEK.

&&

.DISCUSSION...OLD CLOSED LOW EJECTING NORTH-NORTHEAST OVER CA WHILE
A POLAR BRANCH TROF SAGGING SOUTH ALONG 130W AND ANOTHER VIGOROUS
SOUTHERN BRANCH SHORTWAVE COMBING TO REFORM A CLOSED LOW OFF THE CA
COAST. ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER THE SOUTHERN HALF
OF UT AND ARE POSSIBLE MOST OF THE WAY NORTH TO SLC OVER THE NEXT
COUPLE OF HOURS.

A TROF EXTENDS FROM THE OLD LOW SOUTHWEST TO NEAR IPL AND WILL
ROTATE NORTHEAST INTO OUR AREA TONIGHT.  THUNDERSTORMS WILL CONTINUE
WITH IT INTO THE EVENING HOURS BUT WILL LIKELY END LATER TONIGHT.
THE NORTHWARD MOVEMENT OF THE SHORTWAVE WILL SLOW OVER THE NORTHERN
PORTION OF THE AREA SUNDAY AS IT APPROACHES THE DEFORMATION ZONE
OVER ID. THE OLD CORE SHEARS AS A RESULT OF THAT DEFORMATION AND
WILL SOME OF ITS ENERGY SLIDING EAST OVER ABOUT THE NORTHERN QUARTER
OF THE AREA.

EXPECT A GOOD SHOT OF PRECIP OVER SOUTHWEST UT TONIGHT AS THE WAVE
SWINGS PAST. HAVE KEPT THE HEAVY SNOW WARNING FOR TONIGHT FOR THE
SOUTHERN MOUNTAINS. NEW SNOW TONIGHT WILL JUST BARELY REACH WARNING
AMOUNTS BUT WIDESPREAD ADVISORY AMOUNTS EXPECTED SO JUST CONTINUING
THE WARNING PER LOCAL POLICY AVOIDS CONFUSION.  MODERATE PRECIP
AMOUNTS OVER THE NORTH SUNDAY UNDER THE SHEARING WAVE AND SNOW
ADVISORIES MAY BE NEEDED AGAIN BUT WILL LET THAT WAIT FOR THE NIGHT
SHIFT TO DECIDE.

WE GET A SHORTWAVE RIDGE OF SORTS OVER THE AREA MONDAY BUT WITH
ENOUGH MOISTURE AND INSTABILITY TO PRODUCE SCATTERED SHOWERS.
THEN HAVE GONE WITH THE GFS SOLUTION FOR THE LATTER PART OF THE WEEK
WITH THE NEW LOW SLOWLY SHIFTING INLAND STARTING ABOUT TUESDAY. THE
12Z ECMWF HAS ADOPTED THIS IDEA AND IS NOW VERY SIMILAR TO THE LAST
FEW GFS RUNS. BOTH PUT THE LOW CENTER NEAR THE SOUTHERN TIP OF NV AT
12Z WEDNESDAY DRIFTING TO NORTH CENTRAL AZ BY 12Z THURSDAY.  AFTER
THAT THE EC KEEPS THE REMNANTS PROGRESSIVE WHILE THE GFS KEEPS AT
LEAST A PORTION OF THE TROF HANGING BACK OVER UT THROUGH FRIDAY. SO
A RATHER UNSETTLED PERIOD BUT HARD TO TIE DOWN ANY DETAILS FOR THE
MOST LIKELY AREAS AT ANY GIVEN TIME.  THE TREND WILL BE DECREASING
FROM THE NORTH AND WEST GOING INTO THE WEEKEND UNDER A NORTHERLY
FLOW WITH RIDGING JUST TO OUR WEST.

&&

.HYDRO...SHOWERS THIS EVENING OVER SOUTHWEST UT WILL TRANSITION TO
WIDESPREAD RAIN/SNOW LATER TONIGHT. PRECIPITATION AMOUNTS AND SNOW
LEVELS ARE EXPECTED TO BE SIMILAR TO LAST EVENINGS EVENT. HOWEVER
WITH MANY STREAMS STILL ELEVATED FROM THE PREVIOUS EVENT...FLOWS ARE
EXPECTED TO BE A LITTLE HIGHER LATE TONIGHT AND SUNDAY. THESE WILL
STILL BE WELL BELOW FLOOD LEVELS BUT WILL BE HIGH ENOUGH TO CAUSE
SOME EROSION OF STREAM BANKS AND TEMPORARY CROSSINGS.

FLOWS SHOULD DROP SUNDAY NIGHT THROUGH MONDAY NIGHT. ANOTHER SURGE
OF RAIN/SNOW IS POSSIBLE TUESDAY.

&&

.AVIATION...NO AVIATION ISSUES AT THIS TIME...SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...HEAVY SNOW WARNING SOUTHERN UTAH MOUNTAINS TONIGHT.
WY...NONE.
ID...NONE.

&&

SANDERS
Hazardous weather outlook, Feb 19, 5:35 AM MST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
535 AM MST SAT FEB 19 2005

IDZ024-025-UTZ001>021-WYZ021-201400-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
535 AM MST SAT FEB 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS
OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST
WYOMING.

.DAY ONE...TODAY

PERIODS OF SNOW ARE EXPECTED IN THE MOUNTAINS...THE MOUNTAIN VALLEYS
AND THE CACHE VALLEY TODAY AND TONIGHT. SEE THE LATEST WINTER WEATHER
STATEMENT (SLCWSWSLC) FOR DETAILS. LOCALLY HEAVY RAIN IS POSSIBLE IN
THE LOWER ELEVATIONS OF THE FAR SOUTHERN VALLEYS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

AFTER A BREAK ON MONDAY...PERIODS OF MOUNTAIN SNOW AND VALLEY RAIN
ARE POSSIBLE STARTING TUESDAY AND CONTINUING THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO
NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 debris flow, 1 flood. Local standard time, as filed.

Flood, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver

When
February 19, 6:00 PM MST to February 21, 6:00 PM MST
Where
X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.850, -111.550

Debris Flow, W Utah T X Nw/P X E Juab

When
February 19, 7:00 PM MST to 9:00 PM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Reported by
LAW ENFORCEMENT

Debris Flow, Ne Box Elder T X Ne/W Weber/Davis

When
February 20, 8:30 PM MST to 9:30 PM MST
Where
Ne Box Elder T X Ne/W Weber/Davis forecast zone
Property damage
$25,000
Reported by
LAW ENFORCEMENT

A historic barn was destroyed in the landslide, along with landscaping equipment, tools and hay bales.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441483, 5441484, 5441485.